Illinois, 2015

Hail in Illinois, May 28, 2015

May 28, 2015 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms developed near an advancing warm front during the late afternoon and early evening of May 28th, primarily along and south of a Quincy to Paris line. One of the cells produced penny-sized hail in Sangamon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed near an advancing warm front during the late afternoon and early evening of May 28th, primarily along and south of a Quincy to Paris line. One of the cells produced penny-sized hail in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 4:51 PM CST, 15 minutes earlier.

Area forecast discussion, May 28, 4:51 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
551 PM CDT THU MAY 28 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 314 PM CDT THU MAY 28 2015

19Z/2PM SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING ALONG A QUINCY
TO PARIS LINE.  NORTH OF THE BOUNDARY ACROSS THE NORTHERN HALF OF
THE KILX CWA...AN EASTERLY FLOW AND AMPLE MIXING HAS RESULTED IN LOW
DEWPOINT READINGS IN THE UPPER 40S AND LOWER 50S.  MEANWHILE SOUTH
OF THE FRONT...SOUTHERLY FLOW HAS BROUGHT A MORE HUMID AIRMASS INTO
SOUTH-CENTRAL ILLINOIS WITH DEWPOINTS RISING INTO THE LOWER TO
MIDDLE 60S.  ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP
ALONG/JUST SOUTH OF THE FRONT AND WILL CONTINUE TO DO SO FOR THE
BALANCE OF THE AFTERNOON.  RAPID REFRESH HAS VERIFIED QUITE NICELY
TODAY...SO WILL FOLLOW ITS SOLUTION CLOSELY FOR THE SHORT-TERM.
EXPECT ISOLATED CELLS TO DRIFT SLOWLY NORTHWARD...REACHING A CANTON
TO PARIS LINE DURING THE EARLY EVENING BEFORE GRADUALLY DISSIPATING
AFTER SUNSET.  AFTER THAT...THERE WILL LIKELY BE A LULL IN THE
CONVECTION FOR SEVERAL HOURS UNTIL A SHORT-WAVE TROUGH NOTED ON
LATEST WATER VAPOR IMAGERY OVER EASTERN KANSAS/OKLAHOMA LIFTS
NORTHEASTWARD INTO ILLINOIS AFTER MIDNIGHT.  WILL CARRY CHANCE POPS
IN CONJUNCTION WITH THIS WAVE OVERNIGHT...PRIMARILY ALONG/WEST OF I-
55.  FURTHER EAST...WILL MAINTAIN DRY CONDITIONS THROUGH DAWN
FRIDAY.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 314 PM CDT THU MAY 28 2015

A COLD FRONT CURRENTLY MOVING INTO THE NORTHERN PLAINS WILL BE
APPROACHING THROUGH THE DAY FRIDAY AS WARM MOIST SOUTHERLY FLOW WITH
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES SURGES INTO CENTRAL
IL...PRODUCING MLCAPE VALUES AROUND 1000-1500 JOULES. SFC-6KM BULK
SHEAR VALUES LOOK TO REMAIN AROUND 20 KTS OR LESS THROUGH THE
AFTERNOON AND EARLY EVENING. SEVERE WEATHER THREAT CONTINUES TO BE
IN MARGINAL THREAT CATEGORY ACCORDING TO SPC. TIMING OF
THUNDERSTORMS IN THIS REGIME REMAINS HIGHLY UNCERTAIN AS IT WILL
DEPEND ON SCATTERED THUNDERSTORMS AND SOME POTENTIAL CLUSTERS OF
THUNDERSTORMS. FRONTAL ZONE APPROACHING OVERNIGHT SHOULD BRING A
MORE PRONOUNCED COVERAGE OF THUNDERSTORMS...HOWEVER INSTABILITY WILL
BE WANING WITH NOCTURNAL COOLING AND SEVERE STORMS WILL BECOME LESS
LIKELY OVERNIGHT. THE FRONT LOOKS TO PASS INTO SOUTHEAST IL SOUTH OF
I-70 EARLY IN THE AFTERNOON SATURDAY...WITH MARGINAL SEVERE WEATHER
THREAT SHIFTING INTO THIS AREA.

MUCH COOLER AIR BEHIND THE FRONT WILL PRODUCE HIGHS IN THE 60S
SUNDAY...STEADILY WARMING THROUGH THE WEEK AS A HIGH PRESSURE RIDGE
BUILDS INTO THE AREA. SUNDAY NIGHT THROUGH WED NIGHT SHOULD SEE
LITTLE CHANCE FOR PRECIPITATION ALTHOUGH THE CONVECTION TO THE
SOUTHEAST OF THE AREA WILL RESULT IN KEEPING AT LEAST A SLIGHT
CHANCE OF PRECIPITATION IN SOUTHEAST ILLINOIS FOR MUCH OF THIS TIME.
ANOTHER SURGE OF SOUTHERLY FLOW  BY THURSDAY WILL RESULT IN A CHANCE
FOR PRECIPITATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 550 PM CDT THU MAY 28 2015

MAIN CONCERN WILL BE COVERAGE OF TSRA THIS EVENING AND AGAIN AFTER
MIDNIGHT TONIGHT AND ANY AFFECT ON CIGS ACROSS THE FORECAST AREA.
WDLY SCATTERED TSRA OCCURRING FROM NEAR JACKSONVILLE SOUTHEAST TO
JUST NORTH OF EFFINGHAM WITH THIS AREA EXPECTED TO DIMINISH AFTER
00Z. MAY SEE SOME OF THIS ACTIVITY AFFECT KSPI OVER THE NEXT HOUR
OR TWO SO WE MAY HAVE TO ADD A TEMPO GROUP FOR THIS LOCATION EARLY
THIS EVENING.

ANOTHER WAVE SEEN ON SATELLITE DATA ACROSS SOUTHWEST MISSOURI
WILL SPREAD SHOWERS AND TSRA INTO AT LEAST OUR WESTERN AREAS AFTR
05Z BUT COVERAGE AT THIS POINT STILL UNCERTAIN SO WILL CONTINUE
TO HOLD ON TO VCSH/VCTS FOR THE OVERNIGHT HOURS. UNLESS ONE OF
OUR TAF SITES GETS SOME OF THE SHOWER ACTIVITY MOVE OVER THEIR
AREA THIS EVENING OR LATE TONIGHT/FRI...WE EXPECT VFR CONDITIONS
TO PREVAIL DURING THIS FORECAST PERIOD. LOOK FOR SOUTHEAST TO
SOUTH WINDS OF 7 TO 12 KTS TONIGHT AND SOUTHERLY WINDS AT 10 TO 15
KTS DURING THE DAY FRIDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ONTON
LONG TERM...BARNES
AVIATION...SMITH
Hazardous weather outlook, May 28, 2:45 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT THU MAY 28 2015

ILZ027>031-036>038-040>043-047>053-291100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
345 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF
THUNDERSTORMS FRIDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-291100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
345 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF
THUNDERSTORMS FRIDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ061>063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
SHELBY-
345 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF
THUNDERSTORMS FRIDAY THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, May 28, 5:00 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT THU MAY 28 2015

ILZ051-282330-
SANGAMON IL-
600 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN SANGAMON
COUNTY...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTHWEST OF SPRINGFIELD...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...SHERMAN...ROCHESTER...RIVERTON...WILLIAMSVILLE...
JEROME...SOUTHERN VIEW...LELAND GROVE...GRANDVIEW...SPAULDING...CLEAR
LAKE...CURRAN...CANTRALL AND CAPITAL AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 89 AND 110.
 INTERSTATE 72 BETWEEN MILE MARKERS 88 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 8980 3990 8977 3992 8977 3992 8971
      3997 8970 3997 8948 3994 8948 3993 8946
      3969 8957 3971 8984
TIME...MOT...LOC 2257Z 192DEG 29KT 3979 8967

SMITH

The radar

The Lincoln radar (KILX), 49 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sangamon

When
May 28, 5:06 PM CST to 5:11 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.780, -89.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578649.